DEAR DR. ROACH: I read your column on asthma regarding inhalers. I have tried Spiriva, Advair, Symbicort and an oral pill, which I cannot remember the name of.
All of these caused the same side effects: extreme fatigue, difficulty urinating and tremors, so I do not take any of these at present and have talked to my lung doctor, and he has me use Ventolin and oxygen.
I am able to use the Ventolin once without any side effects, and I do not use oxygen during the day. I do use it at night while sleeping.
You mentioned fluticasone inhaler for asthma. Do you think this could work for me? I have COPD. — R.R.
ANSWER: The medication side effects of difficulty urinating (in men) and tremors lead me to suspect the bronchodilators. Advair and Symbicort both contain bronchodilators. (Bronchodilators reverse the airway constriction in asthma, and to a lesser extent, in COPD, chronic obstructive pulmonary disease). A small amount of the medicine is absorbed through the lung into the blood. The bronchodilator is a relative of adrenaline (which is the same thing as epinephrine). This causes tremors, dry mouth and a sensation similar to drinking several cups of strong coffee.
Fortunately, in most people, that sensation goes away after a week or two. Some men are very sensitive to the effects on the prostate of the absorbed medication. It acts to constrict the muscles in the prostate, causing difficulty urinating. Most elderly men will notice this when taking a cold medication containing pseudoephedrine, and I have occasionally had men in the emergency room unable to urinate at all.
Spiriva is a kind of bronchodilator as well that doesn’t usually cause tremors but can cause difficulty urinating.
Ventolin also can cause these side effects, but perhaps just one inhalation isn’t enough to cause the symptom in you. A steroid like fluticasone is useful for some people with COPD, but it does not have the immediate effect albuterol (Ventolin) does. It’s worth discussing with the provider taking care of your COPD.
The booklet on COPD explains both emphysema and chronic bronchitis, the two elements of COPD, in detail. Readers can obtain a copy by writing: Dr. Roach — No. 601, Box 536475, Orlando, FL 32853-6475. Enclose a check or money order (no cash) for $4.75 U.S./$6 Can. with the recipient’s printed name and address. Please allow 4-6 weeks for delivery.
DEAR DR. ROACH: Some time ago, you wrote an article on trigger finger. I have two on my left hand and one on my right. I’m 94 years young and still work an eight-hour day, four days per week. But my job includes hanging clothes, folding, etc., and it involves the fingers and hands. -- A.M.
ANSWER: Tendons, which attach muscle to bone, travel in the finger in a sheath, which protects and lubricates the tendon. Sometimes, the sheath can become inflamed and the tendon sticks there — which leaves your finger in a bent position, sometimes painfully. Trigger finger is when the tendon to the finger gets stuck in its sheath. It is not related to carpal tunnel or arthritis.
This is one instance where exercise does not help; in fact, it helps to rest the hand. Your doctor may have you wear a splint to really rest the finger. (I think you have earned some time off.) The doctor, usually an orthopedic surgeon, also might inject the finger with a steroid anti-inflammatory, though this may take up to three times to work. Surgery is necessary only uncommonly.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or request an order form of available health newsletters at P.O. Box 536475, Orlando, FL 32853-6475. Health newsletters may be ordered from www.rbmamall.com.